Alert archive / Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Charleston, WV

March 28, 2021McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this areal flood warning at Mar 28, 2021, 8:42 AM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2021, 8:42 AM EDT (12:42 UTC)
Expired
Mar 28, 2021, 1:39 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:00 AM EDTFLOOD3 E Haysi, VAWATER REPORTED ON THE ROAD NEAR THE INTERSECTION OF RT. 83 AND GREENBRIER RD.
Mar 28, 11:00 AM EDTFLOOD3 E Haysi, VAMINOR FLOODING REPORTED ON RT. 83 NEAR THE BUCHANAN COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS41 KRLX 281242
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
842 AM EDT Sun Mar 28 2021

VAC027-051-WVC047-281830-
/O.NEW.KRLX.FA.W.0013.210328T1242Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
842 AM EDT Sun Mar 28 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Buchanan County in southwestern Virginia...
  Dickenson County in southwestern Virginia...
  McDowell County in southern West Virginia...

* Until 230 PM EDT.

* At 842 AM EDT, Doppler radar and automated rain gauges indicated 
  persistent rain. Minor flooding is ongoing or expected to begin 
  shortly in the warned area. Between 1 and 2 inches of rain have 
  fallen. Minor flooding including ponding of water on roads and 
  small mudslides have been reported. Small creeks and streams are 
  coming out of their banks, and road closures are possible.

* Some locations that will experience flooding include...
  Welch, Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, 
  John Flannagan Lake, Gary, War, Northfork, Big Rock, Trammel, 
  Davy, Bradshaw, Clinchco, Iaeger, Keystone, Anawalt, Kimball and 
  Stacy.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
      3742 8132 3727 8142 3726 8150 3721 8155
      3720 8168 3724 8174 3720 8176 3713 8191
      3712 8201 3705 8204 3704 8217 3696 8235
      3702 8248 3713 8255 3720 8255 3727 8235

$$

26
2 follow-up statements
267 
WGUS81 KRLX 281444
FLSRLX

Flood Statement
National Weather Service Charleston WV
1044 AM EDT Sun Mar 28 2021

VAC027-051-WVC047-281830-
/O.CON.KRLX.FA.W.0013.000000T0000Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
1044 AM EDT Sun Mar 28 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS AFTERNOON 
FOR BUCHANAN, DICKENSON AND MCDOWELL COUNTIES...

At 1044 AM EDT, Rain showers will be more scattered in nature going 
forward. Minor flooding is ongoing in the warned area. Between 1.5 
and 2.5 inches of rain have fallen. Minor flooding including ponding 
of water on roads and small mudslides have been reported. Small 
creeks and streams are coming out of their banks, and road closures 
are possible.

Some locations that will experience flooding include...
  Welch, Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, 
  John Flannagan Lake, Gary, War, Northfork, Big Rock, Trammel, 
  Davy, Bradshaw, Clinchco, Iaeger, Keystone, Anawalt, Kimball and 
  Stacy.

Additional rainfall amounts of 0.5 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
      3742 8132 3727 8142 3726 8150 3721 8155
      3720 8168 3724 8174 3720 8176 3713 8191
      3712 8201 3705 8204 3704 8217 3696 8235
      3702 8248 3713 8255 3720 8255 3727 8235

$$

26
642 
WGUS81 KRLX 281739
FLSRLX

Flood Statement
National Weather Service Charleston WV
139 PM EDT Sun Mar 28 2021

VAC027-051-WVC047-281749-
/O.CAN.KRLX.FA.W.0013.000000T0000Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
139 PM EDT Sun Mar 28 2021

...FLOOD WARNING IS CANCELLED FOR BUCHANAN, DICKENSON AND MCDOWELL 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
      3742 8132 3727 8142 3726 8150 3721 8155
      3720 8168 3724 8174 3720 8176 3713 8191
      3712 8201 3705 8204 3704 8217 3696 8235
      3702 8248 3713 8255 3720 8255 3727 8235

$$

26

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 6:43 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 28, 6:43 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 AM EDT Sun Mar 28 2021

.SYNOPSIS...
Periods of rain showers and thunderstorms through this
afternoon. High pressure Monday into Tuesday. Strong midweek
cold front followed by a sharp cold spell to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 641 AM Sunday...

Adjusted hourly temperatures and dewpoints per latest sfc
observation trends. Rest of forecast remains on track. Wind
advisory remains in effect for the higher elevations of our
northeast mountains through 2 AM tonight.

As of 332 AM Sunday...

Scattered showers and thunderstorms are likely as a warm front
lifts north of the area this morning, and a cold front crosses
later this afternoon. Limited instability, plenty of deep
layered shear in the order of 70 knots, and abundant low level
moisture with PWATs almost an inch will combine to produce a
volatile atmosphere today. SPC has the eastern mountains under
a slight risk for severe thunderstorms, while the rest of the
area remains under a marginal risk. The main threat for severe
weather will be damaging winds. WPC has most of WV under a
marginal risk for excessive rainfall today due to antecedent
rainfall and expected rainfall rates. Creeks and small streams
could react quicker due to moist soils.

Models show H850 flow increasing from 40 to 60 knots ahead of
the cold front this morning, and 30 to 40 knots behind the front
later under cold air advection this afternoon and evening.
These winds pose a threat for non-thunderstorm damaging winds
behind the front. A Wind Advisory has been issued for the
higher elevations of Pocahontas and Randolph counties from this
evening through 2 AM tonight.

Temperatures will stay in the warm side (mid 60s) for most of
the day until the cold front passage early this afternoon. Then,
a non-diurnal temperature trend is expected this afternoon
dropping temperatures into the mid 50s by 7 PM this evening.
Cold air advection and partial clearing will allow for lows to
drop into the mid to lower 30s tonight into Monday morning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 415 AM Sunday...

Upslope snow showers will have concluded by the start of the
forecast period as surface high pressure glides into the
southeastern United States. This feature will quickly depart
into the Atlantic Tuesday morning, which will yield a lowering
of pressure perturbations ahead of a developing low pressure
system in the Central Plains. For the start of the new work
week, however, dry weather will prevail.

A similar orientation to this current weekend's rain maker
should be noted in regards to this next disturbance, with a
warm front drifting northward Wednesday morning, then
intercepted by the advancing cold front later in the day. As
has been the case this weekend, the upcoming midweek system is
progged to spawn thunderstorms along the spine of the
Appalachians as the cold front progresses eastward Wednesday
afternoon. Will continue to monitor severe potential with this
disturbance over the next several days.

Temperatures will gradually bounce back after the late weekend
frontal passage, warming back above seasonal average Tuesday
into Wednesday within warm air advection ahead of the next
disturbance progged for midweek.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 415 AM Sunday...

Wrap-around moisture from the parent low pressure system that
swings the midweek cold front through will prompt the potential
for snow showers across the forecast area for the first half of
the day Thursday. Drier air ushered in with surface high
pressure should aide in diminishing shower potential through the
course of the day. Beyond Thursday, strong subsidence overhead
will yield dry weather through the weekend.

Temperatures will plunge below seasonal average in the wake of
the cold front on Thursday and will be slow to recover through
the conclusion of the period. This is sadly not an April Fool's
joke. Opted to maintain central guidance highs for Thursday of
low 40s in the lowlands and 20s/30s along the higher terrain.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 634 AM Sunday...

VFR conditions will continue outside any rain shower or
thunderstorm. Brief periods of MVFR/IFR conditions under
showers or thunderstorms will be common today as a cold front
crosses the area from west to east. Model evaluation suggests
H850 flow increasing from 40 to 60 knots during the 09-12Z time
frame. With a descent low level inversion, winds will remain
light from the southeast, but strong aloft. These conditions
will likely maintain LLWS during the early morning hours at most
terminals until the mixing begins. Therefore, continue mention
of WS020/23040KT at all terminals through at least mid morning.

Conditions should improve late afternoon and evening when the cold
front exits the eastern mountains. MVFR/IFR conditions are expected
to continue this afternoon with periods of moderate to heavy rain at
times.  However, lingering moisture and the arrival of colder air
aloft could produce some light snow showers across the northeast
mountains until later tonight. Otherwise, available low level
moisture will allow for MVFR low level clouds and lingering rain
showers.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Boundary layer mixing could limit LLWS this
morning. Timing of showers and thunderstorms could vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z MONDAY...
IFR conditions could linger Monday night in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 2 AM EDT Monday for
     WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Mar 28, 4:24 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston WV
424 AM EDT Sun Mar 28 2021

WVZ523-526-290745-
Northwest Pocahontas-Southeast Randolph-
424 AM EDT Sun Mar 28 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, there is a slight risk for severe thunderstorms along
the eastern mountains today. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>522-524-525-290745-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
424 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms along the eastern
mountains through tonight. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-290745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
424 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible during the day today
ahead of a cold front. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 28, 7:03 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 AM EDT Sun Mar 28 2021

VAZ003-004-281415-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT
703 AM EDT Sun Mar 28 2021

...AN AREA OF HEAVY RAINFALL MOVING THROUGH SOUTHWESTERN VIRGINIA
WILL AFFECT BUCHANAN AND DICKENSON COUNTIES...

Showers and embedded thunderstorms passing through this morning
ahead of a cold front will continue to produce heavy rainfall
across southwestern Virgina. Around an inch of rain has already
fallen overnight. Watch out for ponding along low lying areas and
ditches over the next several hours.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:41 AM EDTSpecial Weather StatementRLXDoddridge34 min
Mar 28, 3:15 AM EDTWind AdvisoryRLXPocahontas, Randolph23 hr

Nearby

Areal Flood Warnings in Virginia, 2021Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.